Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 89, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 5, 2017, 8:20 PM MDT for Goshen County, Laramie County, Platte County, Wyoming. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2017, 8:20 PM MDT (02:20 UTC)
- Expired
- Aug 5, 2017, 8:45 PM MDT
- In force
- 25 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Goshen County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 61 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 8:25 PM MDT | HAIL 0.5 | 1 Ne Chugwater, WY | VERY HEAVY RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2054 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
226
WUUS55 KCYS 060220
SVRCYS
WYC015-021-031-060245-
/O.NEW.KCYS.SV.W.0089.170806T0220Z-170806T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
820 PM MDT SAT AUG 5 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southwestern Goshen County in southeastern Wyoming...
Northern Laramie County in southeastern Wyoming...
Southeastern Platte County in southeastern Wyoming...
* Until 845 PM MDT
* At 820 PM MDT, a severe thunderstorm was located over Chugwater, or
22 miles south of Wheatland, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chugwater and Slater.
This includes Interstate 25 in Wyoming between mile markers 46 and
61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4163 10490 4180 10495 4194 10445 4166 10435
4164 10466 4163 10466 4164 10467
TIME...MOT...LOC 0220Z 258DEG 34KT 4174 10483
HAIL...1.25IN
WIND...60MPH
$$
Finch1 follow-up statement
051
WWUS55 KCYS 060243
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
843 PM MDT SAT AUG 5 2017
WYC015-021-031-060253-
/O.EXP.KCYS.SV.W.0089.000000T0000Z-170806T0245Z/
Goshen WY-Laramie WY-Platte WY-
843 PM MDT SAT AUG 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GOSHEN...NORTHERN
LARAMIE AND SOUTHEASTERN PLATTE COUNTIES WILL EXPIRE AT 845 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However hail to
nickel size, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 4163 10490 4180 10495 4194 10445 4166 10435
4164 10466 4163 10466 4164 10467
TIME...MOT...LOC 0243Z 258DEG 34KT 4178 10459
$$
FinchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 5:55 PM MDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 5, 5:55 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 555 PM MDT Sat Aug 5 2017 .UPDATE... Issued at 441 PM MDT Sat Aug 5 2017 Quick update to account for the latest convective trends. Scattered to numerous showers and thunderstorms have evolved from the South Laramie Range eastward into the Pine Bluffs and Kimball areas. These showers and storms will continue eastward through the early evening hours with small hail, gusty winds, and heavy downpours likely. && .SHORT TERM...(This evening through Monday) Issued at 231 PM MDT Sat Aug 5 2017 A few isolated to widely scattered storms developing early this afternoon along the Snowy and South Laramie Ranges and these showers and storms will continue to develop and move SE into northern CO into the early evening. Effective shear values are currently around 35 kt with SBCAPE around 1000 J/kg. This could lead to a few stronger storms with hail and gusty winds being the main threat. Steep low to mid level lapse rates and quite dry sub- cloud layers will promote good downdraft production so wouldn't be surprised to see a few strong outflows even from weaker showers. The HRRR and NCAR Ensembles have been consistent in showing a complex of showers and thunderstorms developing to our NW and tracking SE along the North Platte valley roughly from Torrington to Scottsbluff tonight. This complex may be aided by some elevated instability and weak lift along a southward moving front, ahead of a minor ripple in the NW flow currently over SW MT and NW WY. Upped POP in these areas tonight to account for consistency in the hi-res guidance. Front will hang up along the mountains Saturday as surface winds become northerly over the plains and eventually back to easterly by late afternoon. After some morning low clouds and fog along with any residual showers from the above-mentioned complex, expect another round of showers and thunderstorms to develop over the higher terrain and track eastward through the afternoon and evening. Still enough shear for a strong to severe storm or two especially with web bulb zero heights a little lower than today. For Sunday night and Monday, models are consistent in ejecting some Pacific energy NE from CA into northern CO by Monday afternoon. Upper diffluence increases especially over the south with some signal of a coupled jet structure aloft. With PW values of 1.0 to 1.3 inches, think widespread showers and thunderstorms, some with heavier rainfall are likely. Upped POP to likely especially south of line from Laramie to Scottsbluff. GEFS ensemble mean precipitation for Cheyenne during this period is around 1.3 inches with decent clustering of at least an inch so think there is a good chance for the area to receive some much- needed rainfall. .LONG TERM...(Monday night through Saturday) Issued at 231 PM MDT Sat Aug 5 2017 Unseasonably cool and unsettled pattern to continue thru at least the middle part of the week. A nearly stationary frontal boundary along the front range courtesy of persistent NW flow will combine with sub-tropical moisture fed by WSW/NNE oriented jet-streak streaming east off the ern Pacific. The result will be continued precip chances, best along the WY/CO stateline and adjacent locations along the I-80 corridor Tuesday and Wednesday. The CWA will be on the north side of the front in an air mass consisting of H7 temperatures in the 6-10C range. These cooler temperatures in combination with thicker cloud-cover will yield high temps that will only reach the upper 60s (above 5000 feet) and 70s Tuesday and Wednesday. Jet energy shifts south Thu-Sat, which should yield gradually drier and warmer conditions. Although even then, the CWA will not be completely dry, just less coverage than early in the week and mainly confined to the afternoon/evening period. High temps look to return to the 80s for most locations by Fri-Sat. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 556 PM MDT Sat Aug 5 2017 Main area of storms this afternoon is situation along and south of the I-80 corridor. Radar shows some development off the northern Laramie Range as well, but that activity doesn't seem to be holding together well. Expect the southern line of storms to maintain for a couple more hours, and perhaps redevelop on a boundary laying west to east across northern Laramie County. Once this round of storms dissipate after midnight, still think stratus/fog and light rain/drizzle will likely develop at most terminals after 09z where moist upslope flow develops in the wake of thunderstorm outflow. Conditions will slowly improve in the late morning but another round of showers/thunderstorms looks to develop near the mountains in the late afternoon. && .FIRE WEATHER... Issued at 231 PM MDT Sat Aug 5 2017 Left the Red Flag Warning in place for northern and western Carbon County as Rawlins is currently hitting criteria. After this evening, decreasing temperatures and increasing amounts of moisture should limit fire weather concerns at least through early next week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...DEL SHORT TERM...DEL LONG TERM...CAH AVIATION...RJM FIRE WEATHER...DEL
Hazardous weather outlook, Aug 5, 8:12 PM MDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 812 PM MDT Sat Aug 5 2017 NEZ002-003-019>021-054-055-095-096-WYZ101>119-070215- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 812 PM MDT Sat Aug 5 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT Showers and isolated thunderstorms will continue through shortly after midnight. Gusty winds and moderate rainfall are possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Chances for mainly afternoon and evening thunderstorms will exist through the period as several disturbances and cool fronts pass across the region. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 5, 2:39 PM MDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
239 PM MDT SAT AUG 5 2017
WYZ117-118-052115-
Central Laramie County WY-South Laramie Range Foothills WY-
239 PM MDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 315 PM MDT...
At 237 PM MDT, Doppler radar was tracking a strong thunderstorm
along Interstate 25 near the Colorado state line, moving east at 20
mph.
Outflow winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park,
North Cheyenne, Warren Air Force Base, Fox Farm-College and South
Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 3 and 14.
Interstate 80 in Wyoming between mile markers 354 and 379.
LAT...LON 4111 10497 4133 10464 4110 10444 4099 10474
4100 10487
TIME...MOT...LOC 2037Z 236DEG 19KT 4108 10483
LevinLocal storm report, Aug 5, 3:42 PM MDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
342 PM MDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL 7 SW BURNS 41.12N 104.45W
08/05/2017 E0.75 INCH LARAMIE WY TRAINED SPOTTER
&&
BCHAPMANLocal storm report, Aug 5, 4:06 PM MDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
406 PM MDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 5 NE CHEYENNE 41.20N 104.72W
08/05/2017 E1.00 INCH LARAMIE WY TRAINED SPOTTER
QUARTER TO DIME SIZED HAIL
&&
BCHAPMANSpecial weather statement, Aug 5, 4:07 PM MDT, 4 hours 13 minutes before
Special Weather Statement National Weather Service Cheyenne WY 407 PM MDT SAT AUG 5 2017 WYZ118-052245- Central Laramie County WY- 407 PM MDT SAT AUG 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 445 PM MDT... At 407 PM MDT, a strong thunderstorm was reported near Cheyenne, moving east at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cheyenne, North Cheyenne, Ranchettes, South Greeley and Fox Farm-College. This includes Interstate 80 in Wyoming between mile markers 362 and 377. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4111 10481 4124 10480 4125 10451 4108 10453 TIME...MOT...LOC 2207Z 270DEG 12KT 4117 10472 Finch
Special weather statement, Aug 5, 4:20 PM MDT, 4 hours before
Special Weather Statement National Weather Service Cheyenne WY 420 PM MDT SAT AUG 5 2017 NEZ054-WYZ119-052300- Kimball NE-East Laramie County WY- 420 PM MDT SAT AUG 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBALL AND SOUTHEASTERN LARAMIE COUNTIES UNTIL 500 PM MDT... At 419 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Panorama Point, or 28 miles southwest of Kimball, moving east at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Panorama Point. This includes Interstate 80 in Wyoming between mile markers 395 and 399. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4115 10426 4116 10378 4100 10377 4100 10426 TIME...MOT...LOC 2219Z 270DEG 24KT 4106 10416 Finch
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:45 PM MDT | Special Weather Statement | CYS | Goshen | 45 min |
| Aug 5, 8:54 PM MDT | Special Weather Statement | CYS | Platte | 51 min |
| Aug 6, 7:20 AM MDT | Dense Fog Advisory | CYS | Albany, Laramie | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.